Background: Atrioventricular (AV) conduction defects are rare but significant complications of hyperthyroidism. Beta-blockers and co-existent infection further increase the risk of such conduction abnormalities.
Objective and hypotheses: We report the case of a 10-year old girl treated for tachycardia and hypertension associated with hyperthyroidism who developed symptomatic 2:1 heart block.
Method: Our patient presented with a history of nausea, sore throat, pyrexia and chest pain 2 days after starting daily atenolol 32 mg (1 mg/kg per day) and carbimazole 40 mg. On examination, she appeared thyrotoxic, with inflamed tonsils and mild abdominal discomfort. A baseline bradycardia with sudden symptomatic episodes of self-limiting bradycardia to 2845 beats per minute and hypotension to 57/43 mmHg was noted. The 12-lead electrocardiogram (ECG) identified 2:1 atrioventricular block with prolongation of the P-R interval (317 ms). Biochemistry confirmed hyperthyroidism (free T4: 42.4 pmol/l, free T3: 8.9 pmol/l, TSH <0.01 mlU/l) with white cell count: 13.7, neutrophils: 8.2 and C-Reactive Protein: 43. Echocardiogram showed no evidence of structural heart disease. She was admitted for cardiac monitoring; atenolol was discontinued, carbimazole was reduced to 10 mg twice daily and a 10-day course of oral phenoxymethylpenicillin for suspected tonsillitis was started. She was discharged after 48 h.
Results: Repeat ECG before discharge revealed resolution of 2:1 atrioventricular block with persistent P-R prolongation (240 ms). Four months after presentation, and following an increase in carbimazole dose to 40 mg daily, there is improvement in thyroid function (free T4: 14.3 pmol/l, free T3: 9 pmol/l, TSH<0.01) and Graves disease has been confirmed. Repeat electrocardiogram showed a normal heart rate and a PR interval of 185 ms. Hypertension is still present and she remains under endocrine follow up.
Conclusion: In view of this well-described association, we would recommend that a baseline 12-lead electrocardiogram is performed to look for evidence of AV conduction abnormalities before initiating beta-blocker therapy in children with hyperthyroidism.
10 - 12 Sep 2016
European Society for Paediatric Endocrinology